Annals of Global Analysis and Geometry

, Volume 52, Issue 3, pp 289–311 | Cite as

On the structure of geodesic orbit Riemannian spaces

  • Yuriĭ Gennadievich Nikonorov


The paper is devoted to the study of geodesic orbit Riemannian spaces that could be characterized by the property that any geodesic is an orbit of a 1-parameter group of isometries. In particular, we discuss some important totally geodesic submanifolds that inherit the property to be geodesic orbit. For a given geodesic orbit Riemannian space, we describe the structure of the nilradical and the radical of the Lie algebra of the isometry group. In the final part, we discuss some new tools to study geodesic orbit Riemannian spaces, related to compact Lie group representations with non-trivial principal isotropy algebras. We discuss also some new examples of geodesic orbit Riemannian spaces, new methods to obtain such examples, and some unsolved questions.


Homogeneous Riemannian manifolds Symmetric spaces Homogeneous spaces Geodesic orbit Riemannian spaces 

Mathematics Subject Classification

53C30 (primary) 53C20 53C25 53C35 (secondary) 



The author is indebted to Prof. Valerii Berestovskii, to Prof. Carolyn Gordon, and to Prof. Èrnest Vinberg for helpful discussions concerning this paper. The author is grateful to the anonymous referee for helpful comments and suggestions that improved the presentation of this paper.


  1. 1.
    Agricola, I., Ferreira, A.C.: Tangent Lie groups are Riemannian naturally reductive spaces. Adv. Appl. Clifford Algebras (2016). doi: 10.1007/s00006-016-0660-3
  2. 2.
    Agricola, I., Ferreira, A.C., Friedrich, T.: The classification of naturally reductive homogeneous spaces in dimensions \(n\le 6\). Differ. Geom. Appl. 39, 52–92 (2015)CrossRefzbMATHGoogle Scholar
  3. 3.
    Alekseevsky, D.V., Arvanitoyeorgos, A.: Riemannian flag manifolds with homogeneous geodesics. Trans. Am. Math. Soc. 359, 3769–3789 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alekseevsky, D.V., Nikonorov, Yu.G.: Compact Riemannian manifolds with homogeneous geodesics. SIGMA Symmetry Integrab. Geom. Methods Appl. 5, 093, 16 (2009)Google Scholar
  5. 5.
    Akhiezer, D.N., Vinberg, È.B.: Weakly symmetric spaces and spherical varieties. Transform. Groups 4, 3–24 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Andreev, E.M., Vinberg, È.B., Èlashvili, A.G.: Orbits of greatest dimension in semi-simple linear Lie groups, Funktsional Anal. i Prilozen. 1(4), pp. 3–7 (1967). (Russian); English translation: Funct. Anal. Appl. 1(4), pp. 257–261 (1967)Google Scholar
  7. 7.
    del Barco, V.: Homogeneous geodesics in pseudo-Riemannian nilmanifolds. Adv. Geom. 16(2), 175–187 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Berard Bergery, L.: Sur la courbure des metriqes riemanniennes invariants des groupes de Lie et des espaces homogenes. Ann. Scient. Ec. Norm. Sup. 11, 543–576 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bérard Bergery, L.: Les escapes homogènes riemainniens de dimension 4. In: Géométrie Riemannienne en Dimension 4. Séminaire Arthur Besse (Paris 1978/79), Textes Mathématiques, pp. 40–60. Paris, Cedic (Zbl 0482.53036, MR769130) (1981)Google Scholar
  10. 10.
    Berger, M.: Les varietes riemanniennes homogenes normales a courbure strictement positive. Ann. Sc. Norm. Super. Pisa Cl. Sci. IV Ser. 15, 179–246 (1961)zbMATHGoogle Scholar
  11. 11.
    Berestovskii, V.N., Nikonorov, Yu.G.: On \(\delta \)-homogeneous Riemannian manifolds. Differ. Geom. Appl. 26(5), 514–535 (2008)Google Scholar
  12. 12.
    Berestovskii, V.N., Nikonorov, Yu.G.: On \(\delta \)-homogeneous Riemannian manifolds, II. Sib. Math. J. 50(2), 214–222 (2009)Google Scholar
  13. 13.
    Berestovskii, V.N., Nikonorov, Yu.G.: Killing vector fields of constant length on Riemannian manifolds. Sib. Math. J. 49(3), 395–407 (2008)Google Scholar
  14. 14.
    Berestovskii, V.N., Nikonorov, Yu.G.: Clifford-Wolf homogeneous Riemannian manifolds. J. Differ. Geom. 82(3), 467–500 (2009)Google Scholar
  15. 15.
    Berestovskii, V.N., Nikonorov, Yu.G.: Generalized normal homogeneous Riemannian metrics on spheres and projective spaces. Ann. Glob. Anal. Geom. 45(3), 167–196 (2014)Google Scholar
  16. 16.
    Berndt, J., Kowalski, O., Vanhecke, L.: Geodesics in weakly symmetric spaces. Ann. Glob. Anal. Geom. 15, 153–156 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Besse, A.L.: Einstein Manifolds. Springer-Verlag, Berlin, Heidelberg, New York, London, Paris, Tokyo (1987)CrossRefzbMATHGoogle Scholar
  18. 18.
    Bourbaki, N.: Lie Groups and Lie Algebras. Chapters 1–3. Translated from the French. Reprint of the: English Translation, p. 1998. Springer-Verlag, Berlin (1989)Google Scholar
  19. 19.
    Cairns, G., HinićGalić, A., Nikolayevsky, Y., Tsartsaflis, I.: Geodesic bases for Lie algebras. Linear Multilinear Algebra 63, 1176–1194 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Cartan, É.: Sur une classe remarquable d’espaces de Riemann. Bull. Soc. Math. de France 54, 214–264 (1926)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Cartan, É.: Sur une classe remarquable d’espaces de Riemann. Bull. Soc. Math. de France 55, 114–134 (1927)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Cheeger, J., Ebin, D.G.: Comparison Theorems in Riemannian Geometry. AMS Chelsea Publishing, Providence (2008)CrossRefzbMATHGoogle Scholar
  23. 23.
    Chen, Z., Nikonorov, Yu.G., Nikonorova, Y.V.: Invariant Einstein metrics on Ledger-Obata spaces. Differ. Geom. Its Appl. 50, 71–87 (2017)Google Scholar
  24. 24.
    Chen, Z., Wolf, J.A.: Pseudo-Riemannian weakly symmetric manifolds. Ann. Glob. Anal. Geom. 41, 381–390 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Dotti, M.I., Miatello, R.J.: Transitive isometry groups with noncompact isotropy. Pac. J. Math. 131(1), 167–178 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Dus̆ek, Z.: The existence of homogeneous geodesics in homogeneous pseudo-Riemannian and affine manifolds. J. Geom. Phys. 60, 687–689 (2010)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Dus̆ek, Z., Kowalski, O.: Geodesic graphs on the 13-dimensional group of Heisenberg type. Math. Nachr. 254–255, 87–96 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Dus̆ek, Z., Kowalski, O., Nikc̆ević, S.: New examples of Riemannian g.o. manifolds in dimension 7. Differ. Geom. Appl. 21, 65–78 (2004)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Élashvili, A.G.: Canonical form and stationary subalgebras of points in general position for simple linear Lie groups, Funktsional. Anal. i Prilozen. 6(1), pp. 51–62(1972) (Russian); English translation. Funct. Anal. Appl. 6(1), pp. 44–53 (1972)Google Scholar
  30. 30.
    Élashvili, A.G.: Stationary subalgebras of points of general position for irreducible linear Lie groups, Funktsional. Anal. i Prilozen. 6(2), pp. 65–78 (1972) (Russian); English translation: Funct. Anal. Appl. 6(2), 139–148 (1972)Google Scholar
  31. 31.
    Jacobson, N.: Lie Algebras. Interscience Publishers, New York-London (1962)zbMATHGoogle Scholar
  32. 32.
    Gordon, C.: Naturally reductive homogeneous Riemannian manifolds. Can. J. Math. 37(3), 467–487 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Gordon, C.: Homogeneous Riemannian manifolds whose geodesics are orbits. In: Gindikin, S. (ed.) Topics in geometry. In memory of Joseph D’Atri. Progress in Nonlinear Differential Equations Application, vol. 20, pp. 155–174. BirkhÄauser Boston, Boston, MA (Zbl 0861.53052, MR1390313) (1996)Google Scholar
  34. 34.
    Gordon, C., Wilson, E.N.: The fine structure of transitive Riemannian isometry groups. I. Trans. Am. Math. Soc. 289(1), 367–380 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Helgason, S.: Differential Geometry, Lie Groups, and Symmetric Spaces, Pure and Applied Math. 80. Academic Press, New York (1978)zbMATHGoogle Scholar
  36. 36.
    Hilgert, J., Neeb, K.-H.: Structure and Geometry of Lie Groups, Springer Monographs in Mathematics. Springer, New York (2012)CrossRefzbMATHGoogle Scholar
  37. 37.
    Hsiang, W.C., Hsiang, W.Y.: Differentiable actions of compact connected classical group II. Ann. Math. 92, 189–223 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Hsiang, W.Y.: Cohomology Theory of Topological Transformation Groups. Springer Verlag, New York, Heidelberg, Berlin (1975)CrossRefzbMATHGoogle Scholar
  39. 39.
    Il’inskii, D.G.: Stationary subalgebras in general position for locally strongly effective actions, Matematicheskie Zametki, 88(5), pp. 689–707 (2010) (Russian). English translation: Mathematical Notes 88(5), pp. 661–677 (2010)Google Scholar
  40. 40.
    Kaplan, A.: On the geometry of groups of Heisenberg type. Bull. Lond. Math. Soc. 15, 35–42 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry, Vol. I. A Wiley-Interscience Publication, New York (1963)zbMATHGoogle Scholar
  42. 42.
    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry, Vol. II. A Wiley-Interscience Publication, New York (1969)zbMATHGoogle Scholar
  43. 43.
    Kowalski, O., Vanhecke, L.: Classification of five-dimensional naturally reductive spaces. Math. Proc. Camb. Phil. Soc. 97, 445–463 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Kowalski, O., Vanhecke, L.: Riemannian manifolds with homogeneous geodesics. Boll. unione Mat. Ital. B (7) 5(1), 189–246 (1991)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Krämer, M.: Hauptisotropiegruppen bei Endlich Dimensionalen Darstellungen Kompakter Halbeinfacher Liegruppen. Diplomarbeit, Bonn (1966)Google Scholar
  46. 46.
    Mostow, G.D.: Fully reducible subgroups of algebraic groups. Am. J. Math. 78, 200–221 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Nikonorov, Yu.G.: Geodesic orbit manifolds and Killing fields of constant length. Hiroshima Math. J. 43(1), 129–137 (2013)Google Scholar
  48. 48.
    Nikonorov, Yu.G.: Geodesic orbit Riemannian metrics on spheres. Vladikavkaz. Mat. Zh. 15(3), 67–76 (2013)Google Scholar
  49. 49.
    Nikonorov, Yu.G.: Killing vector fields of constant length on compact homogeneous Riemannian manifolds. Ann. Glob. Anal. Geom. 48(4), 305–330 (2015)Google Scholar
  50. 50.
    Riehm, C.: Explicit spin representations and Lie algebras of Heisenberg type. J. Lond. Math. Soc. 29, 46–62 (1984)MathSciNetzbMATHGoogle Scholar
  51. 51.
    Selberg, A.: Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces, with applications to Dirichlet series. J. Indian Math. Soc. 20, 47–87 (1956)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Storm, R.: A new construction of naturally reductive spaces, Prerpint, (2016) arXiv:1605.00432
  53. 53.
    Taft, E.J.: Orthogonal conjugacies in associative and Lie algebras. Trans. Am. Math. Soc. 113, 18–29 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Tamaru, H.: Riemannian geodesic orbit space metrics on fiber bundles. Algebras Groups Geom. 15, 55–67 (1998)MathSciNetzbMATHGoogle Scholar
  55. 55.
    Tamaru, H.: Riemannian g.o. spaces fibered over irreducible symmetric spaces. Osaka J. Math. 36, 835–851 (1999)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Wilson, E.N.: Isometry groups on homogeneous nilmanifolds. Geom. Dedic. 12(3), 337–346 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Wolf, J.A.: A compatibility condition between invariant riemannian metrics and Levi-Whitehead decompositions on a coset space. Trans. Am. Math. Soc. 139, 429–442 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Wolf, J.A.: Harmonic Analysis on Commutative Spaces. Mathematical Surveys and Monographs, vol. 142. American Mathematical Society, Providence, RI (Zbl1156.22010, MR2328043) (2007)Google Scholar
  59. 59.
    Wolf, J.A.: On locally symmetric spaces of non-negative curvature and certain other locally homogeneous spaces. Comment. Math. Helv. 37(1), 266–295 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Wüstner, M.: Factoring a Lie group into a compactly embedded and a solvable subgroup. Monatsh. Math. 130(1), 49–55 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Yakimova, O.S.: Weakly symmetric Riemannian manifolds with a reductive isometry group, (Russian) Mat. Sb. 195(4), pp. 143–160 (2004); English translation in Sb. Math. 195(3–4), pp. 599–614 (2004)Google Scholar
  62. 62.
    Yan, Z., Deng, Sh: Finsler spaces whose geodesics are orbits. Differ. Geom. Appl. 36, 1–23 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  63. 63.
    Ziller, W.: Weakly symmetric spaces. In: Gindikin, S. (ed.) Topics in geometry. In memory of Joseph DAtri. Progress in Nonlinear Differential Equations Application, vol. 20, pp. 355–368. BirkhÄauser Boston, Boston, MA (Zbl 0860.53030, MR1390324) (1996)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.Southern Mathematical Institute of VSC RASVladikavkazRussia

Personalised recommendations